This type of rash is a symptom of another ailment, rather than being a condition itself. People with a maculopapular rash should see their doctor, especially if they experience other symptoms, as it could signal a serious illness.
Keep reading to learn more about this type of rash and what treatments are available.
What does it look like?
The most distinctive feature of a maculopapular rash is the pattern of macules and papules. A macule is a small, flat, red area of discoloration, and a papule is a small, red, raised lesion.
As a result, a maculopapular rash appears as red bumps against a red background. People with darker skin may not notice the flat, red patch.
A maculopapular rash can appear on any part of the body depending on the underlying cause. It may also spread to other areas. The rash usually lasts from 2 to 21 days.
Chronic maculopapular rashes may last for more than 8 weeks.
Zika virus rash
Image credit: FRED, (2014, January 10).
Image credit: Estraya, (2007, February 9).
Zika virus rash
Image credit: Cramunhao, (2015, April 1).
Pruritic urticarial papules and plaques of pregnancy (PUPPP)
A maculopapular rash may cause itching at the site of the bumps.
It can also cause other symptoms associated with infections and immune reactions, such as:
Anyone who experiences other symptoms should see a doctor promptly because the infections that cause a maculopapular rash can be dangerous and may spread to other people.
What are the causes?
The following may cause a maculopapular rash:
Several bacterial and viral infections are known to cause maculopapular rashes. People will experience other symptoms too, including those listed above.
Some infections associated with a maculopapular rash are:
- Ebola virus
- hand, foot, and mouth disease
- hepatitis B
- hepatitis C
- scarlet fever
- Zika virus
Maculopapular rash may be a symptom of an allergic reaction. Other symptoms may include difficulty breathing and hives.
An allergic reaction occurs when the body mistakenly identifies a substance (allergen) as a threat to the body. A maculopapular rash can be a symptom of an allergic reaction.
Other allergy symptoms include:
- difficulty breathing
- increased heart rate
- stomach pain
Reaction to medication
Some people experience an allergic reaction to a prescribed or over-the-counter (OTC) medication. The rash usually occurs within 7 to 28 days of taking the drug.
Other medications that have been associated with maculopapular rashes include:
- allopurinol (Zyloprim)
- angiotensin-converting enzyme inhibitors
- beta-lactam antibiotics
- hypoglycemic medications
- non-steroidal anti-inflammatory drugs (NSAIDs)
- thiazide diuretics
The reaction can, however, occur in response to almost any medication.
The underlying cause may result in complications.
For example, complications associated with an allergic or drug reaction include the risk of anaphylaxis, a medical emergency that can be fatal.
Various viral and bacterial infections can cause complications. The Zika virus, for example, can lead to:
- microcephaly (smaller-than-normal head size) in babies
- Guillain-Barré syndrome, a neurological disorder
How is it diagnosed?
To diagnose the cause of a maculopapular rash, a doctor will ask a person about their general health and any history of illness and allergies. They will ask where the rash started on the body and when it began.
A doctor will also ask about:
- any medications the person is taking
- the presence of other symptoms
- recent travel to areas where viral infections are common
The doctor will then carry out a physical examination. They may order blood tests or urine tests to check for infection. Sometimes, they may take a small sample of the rash (a biopsy) to examine it under the microscope.
If the rash gets worse or does not resolve with treatment, a doctor will likely refer a person to a dermatologist (a skin doctor).
The treatment for a maculopapular rash depends on the underlying cause:
Antibiotics may be prescribed if an infection is the cause of the rash.
A doctor will likely prescribe antibiotics for a bacterial infection. But antibiotics do not work for viral infections.
Sometimes, the virus will have to run its course. People can manage symptoms with rest, fluids, and OTC pain relievers.
However, more severe viruses, such as HIV, will require a treatment program that might include antiviral drugs.
The best way to treat an allergy is by discovering and avoiding the allergen. Antihistamines, topical creams, and cold compresses can alleviate symptoms in cases of allergen exposure.
Reaction to medication
If a drug reaction causes the rash, it may be necessary to stop taking the medication. A doctor may be able to offer alternative treatments.
People should not discontinue use of a medication without speaking to their doctor first.
Relief from itching
To reduce the itching caused by a maculopapular rash, a doctor may recommend OTC antihistamines or hydrocortisone cream. Stronger versions of these medications are available by prescription.
It is essential to see a doctor before treating a maculopapular rash at home so that they can determine the underlying cause.
The outlook for people with a maculopapular rash depends on the underlying cause. Sometimes, the rash is a symptom of a drug reaction or allergic reaction. Avoiding the trigger can clear up the rash and prevent recurrence.
A maculopapular rash caused by a virus will usually resolve once the infection goes away. However, some diseases are more serious than others and can cause severe complications. Some, like HIV, have no cure but can be managed with appropriate treatments.
People with a rash should see their doctor who can provide a more accurate outlook based on their diagnosis.